It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Pain Management Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-08-2006, 09:17 PM   #1
Veteran
(female)
 
Join Date: Mar 2006
Location: Mt USA
Posts: 428
BlueSteam HB User
Unhappy Is it normal to get headache after an ESI?

Anybody's who's followed up with me probably knows I had my esi on Monday. I have had headaches ever since. The same headaches that the topamax had cleared up and now they're back and every day getting worse. If I lay down I can somewhat manage them for a while. Is it normal to get the headaches? I was worried about this considering the injection was in my neck. I still have a pretty high pain level from the injection itself, but that seems to get a little better every day. I'm trying to be patient. Thanks

 
Old 06-09-2006, 12:13 AM   #2
Senior Veteran
(male)
 
Join Date: Jun 2003
Posts: 3,387
Shoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB UserShoreline HB User
Re: Is it normal to get headache after an ESI?

Hi Blue, A spinal headache is one of the most common side effcts or risks with an ESI. If the dura is nicked you loose spinal fluid which allows your brain to sit down onto your skull,The pain is so intens when you stand it makes you puke. What you described and the pain being relieved by laying down are classic symptoms of this type of head ache. Your two choices are lay down untill it gets better which could take days or weeks or risk going through a blood patch. If the headache isn't blinding and your not becoming dehydrated the conservative treatman plan is probably the best.

When it's the worst headache you have ever had in your life and you can't keep anything down when your in the upright position a blood patch is when they withdrawal blood from your arm, and they inject it right into the dura where they think the nick is. Spinal fluid has little to no clotting ability but by adding blood directly near the leak the blood clots both the hole created by the injection and the leak as it trickles out the holes. I've had a spinal H/A's 3 or 4 times from ESI and have gone through the blood patch 3 or 4 times, the last wasa leak after a pump trial but a blood patch can provide imediate relief and the blood acually replaces the lost spinal fluid. If the blood patch clots succesfully your will be topped off as far as lost fluid and sealed and the headache goes away immediately.

If the sypmtoms aren't that severe, laying down is the more conservative method but may take days or weeks. Somtimes blood patches have to be repeated but call your doc before the wekend so he can actually do something himslef rather than leaving you to the mercy of an ER. An ER won't know where the nick would most likely be if they don't have the notes from the procedure.I doubt anyone in an ER would do a blood patch blindly so you would go through hell being upright only to get an injection of SA pain meds at best if you don't follow up with the treating dfdoc that caused the problem. Good luck and report these symptoms asap and see what your doc wants to do. The severity of the symptoms will determine which method they use to control a leak, eiher remain laying down untill i gets better or have the blood patch which risks causing a greater leak if it fails.

Spinal headaches are very unique, once you have one you will know for sure in the future. The fact you describe it similar to symptoms you had before is the only thing that would make me think it's not a nicked dura and clouds a dignosis.

Good luck, Dave

Last edited by Shoreline; 06-09-2006 at 12:27 AM.

 
Sponsors Lightbulb
   
Old 06-09-2006, 07:20 AM   #3
Veteran
(female)
 
Join Date: Mar 2006
Location: Mt USA
Posts: 428
BlueSteam HB User
Re: Is it normal to get headache after an ESI?

Thanks Dave, After reading your thread, I do remember after having a spinal for a C-section (19years ago) they sat me up too soon and I did get those headaches you were describing. These aren't quite like that. I did wake up this AM without a headache, but did cough and got quite a pain, but that went right along with what has happened in the past with all my neck problems.

My pm nurse did call yesterday to check on me and I told them I was having headaches and still in quite a bit of pain and her reply was if it's still going on by Monday to contact their office. I think I'll wait until noon and see how I feel, and if it comes back I'll make that call, just for peace of mind.

Thanks so much for all the info Angela

 
Old 06-09-2006, 01:32 PM   #4
Senior Member
(female)
 
Join Date: Jun 2002
Location: Billerica, MA USA
Posts: 156
lindiana53 HB User
Re: Is it normal to get headache after an ESI?

I remember my c-section spinal headache 18 years ago. The doctor's treatment was to pump me full of fluid until I looked like the Pillsbury doughboy and make me lie on my back without a pillow. I also got shots of morphine, but I eventually refused them because nothing hurt while I was lying down. It resolved in a couple of days, but I wanted to strangle the doctor for putting me through so much. Later I heard that caffeine was the treatment of choice.

 
Old 06-10-2006, 07:46 AM   #5
Veteran
(female)
 
Join Date: Mar 2006
Location: Mt USA
Posts: 428
BlueSteam HB User
Re: Is it normal to get headache after an ESI?

Indiana--I can relate, I don't have a lot of memory about everything, but I do remember getting the morphine only to have the IV messed up again and my hand swelled up like a balloon, just like with this esi. That's why I didn't want the darn thing in my hand to begin with.

The pain is getting a little better every day The headaches, I've decided are the same ones I did have before being put on the topamax, they are coming from the base of my neck. They come and go depending on how I hold my head and what I do---did not want this to ever happen again so I hope it will go away also. I do not want to have to take more mg's of that topa.

Aranger if you are there, I know you are not Dave and I'm sorry I really hope I did not hurt your feelings--honest mistake--Dave's a nice guy too!! You both always have all the right answers and know how to make a person feel bettter. Thanks!!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Normal for the Flu?? marley09 Swine Flu (H1N1) 1 05-19-2009 02:57 AM
Headache for 4 days now is this normal skipa dee babe Headaches & Migraines 1 08-16-2008 11:50 AM
Feeling Heartbeat With Normal Pulse - Thyroid Meds Liz1900 Thyroid Disorders 337 04-14-2008 10:52 AM
When do myoclonic jerks stop being "normal"? Minerva78 Epilepsy 0 07-28-2007 07:22 AM
Dr. diagnosed me with a Sinus Infection ... I now also have a headache... Normal? help1 Sinus Problems 4 01-05-2007 09:48 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



tortoisegirl (158), gmak (149), Shoreline (121), BB07 (85), backhurtz (79), katlin09 (69), galalena (53), Ilovemycutedog (53), jonnstar (35), Isotope (34)

Site Wide Totals

teteri66 (1139), MSJayhawk (943), Apollo123 (860), janewhite1 (823), Titchou (774), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 01:38 PM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!